May 28, 2004
OK, so I've been POZ now since Dec. 1997. It's been an easy, manageable diagnosis since, however, for the last few years I have been EXTREMELY tired. We ran all the tests, finally my doctor decided to look at my testosterone levels. They were very low, at 176. He said this was the cause of my fatigue and making me feel like a 70 year old. I am 31. My current viral load is undetectable and CD4 count is 1012. I'm still on my first meds of Combivir and Viramune, which I have been taking since March of 1998. I've tried Androgel, no significant response, I've tried Testim, again, no significant response and the stuff never dries, so my clothes stick to my body all day long. My doctor wants me to stick with one of these two because he tells me these are the safest forms especially for my liver. However, I'm curious about anything else that is out there that may be better and yet still safe. What about injectable brands?
Response from Dr. Frascino
Hypogonadism (low testosterone) is surprisingly common in us "virally enhanced" folks. Also surprisingly, it can occur in women as well as in men!
I'm glad your illness has been "an easy and manageable diagnosis:" however, feeling "EXTREMELY" tired for the last few years is a significant "quality of life" issue. Being 31 and feeling 70 is unacceptable! I'm glad you and your HIV specialist have identified the cause of the problem. (I'm disappointed it took years!) I agree with your doctor that the topical testosterone replacements are safer than other formulations injectables or oral tablets. I agree with you that Testim is sticky stuff, and I wouldn't like feeling like a walking "post-it" all day. AndroGel works well for me. You mentioned you had "no significant response." Two things should be considered. Did you use it properly, following the directions closely? Applying it to shoulders or abdomen, and letting it dry, etc.? Second, were you taking the right dose? One packet per day may not have been enough for you. I would suggest increasing the dose and rechecking your "free" testosterone levels just prior to restarting the therapy, and then again three weeks later. Further dose adjustments can be made at that time.
Injectable testosterone is not "physiologic." That means your body is not used to getting a walloping dose of "vitamin T." Injections tend to send testosterone levels through the roof initially, and then gradually "wear off" over the next week or two. Consequently, you wind up having higher than recommended blood testosterone levels initially and lower than recommended levels just prior to getting your next shot. Sure, the sky-high levels might come in handy if you need to be horned-up for a Casanova-style weekend planned with a hottie that you want to impress. But being "the love machine" one weekend and "Mr. Microsoft" the next isn't all that desirable.
One other thing to consider if you really don't like or "respond" to AndroGel. There is a new testosterone supplement available in the U.S. that is absorbed by the gums in the mouth. You place the tablet between the inside of your lip and the gums above your teeth, and let it absorb. It might be worth a try.
Low White blood cell count
- Flu Symptoms After Touching Precum Worried I Have HIV
- Groin Pain After Touching Vaginal Secretions Worried I Have HIV
- Headache After Nipple Biting Worried I Have HIV
- Painful Ejaculation After Sex With Sex Worker Worried I Have HIV
- Psoriasis After Sharing Sex Toys Worried I Have HIV
- Red Spots After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.